Hong Kong Med J 2013;19:77–9 | Number 1, February 2013
An unusual cause of oesophageal variceal bleeding in a Chinese human immunodeficiency virus–infected patient
YT Hui, WY Lam, MP Lee, TW Lam, Patrick Li
Department of Medicine, Queen Elizabeth Hospital, Jordan, Hong Kong
Non-cirrhotic portal hypertension is an unusual but potentially serious liver disorder in human immunodeficiency virus–infected patients with prolonged exposure to didanosine. Due to its rarity, the diagnosis is often delayed. It is postulated that didanosine contributes to obliterative portal venopathy and causes portal hypertension. Affected patients may present with abnormal liver function or signs of portal hypertension, while the diagnosis usually depends on liver biopsy. We report a case of non-cirrhotic portal hypertension in a human immunodeficiency virus–infected patient. The reported histological features include nodular regenerative hyperplasia and hepatoportal sclerosis. Early recognition is important as timely management of severe portal hypertension may prevent potentially fatal gastro-intestinal bleeding.
Key words: Anti-HIV agents; Didanosine; HIV infections; Hypertension, portal; Liver diseases
View this abstract indexed in MEDLINE: